Lindsey Gamrat Cirrhosis Case Study A 62-year-old woman with a history of alcohol abuse and liver cirrhosis has been admitted to the ICU due to GI bleeding and anemia. As you are doing your morning assessment, the patient begins to have copious amounts of bloody secretions from her mouth. 1. What complication of cirrhosis is this patient likely experiencing? Provide rationale and explain why this complication occurs in cirrhosis. It is likely that this patient is experiencing a ruptured esophageal varice. This patient has a history of cirrhosis, in which excess scar tissue in the liver may slow blood flow. When blood flow to the liver is slowed, blood may begin to back up and the blood is forced into other veins such as those in the esophagus. As these vessels fill with blood, they begin to balloon, forming varices. These distended vessels are thinner and more fragile are therefore at risk for bleeding or rupture. It is possible to lose a lot of blood through a ruptured esophageal varice and that is likely what is causing the copious amounts of bloody secretions from her mouth. 2. What are two nursing diagnoses associated with this complication? Provide rationale. One nursing diagnosis that could be related to a ruptured esophageal varice is risk for fluid volume deficit. It is possible to lose a lot of blood with a ruptured varice and this can cause a fluid deficit which can lead to many other problems associated with hypovolemia and hypovolemic shock. Another potential nursing diagnosis is risk for decrease cardiac output. Extensive blood loss leads to less blood in the vasculature, which means that there is less blood for the heart to pump (decreased preload). 3. What does this patient need in terms of immediate treatment? These can be medical OR nursing (or both!). Following the ABC format of priorities, I would be most concerned about making sure the patient maintains a patent airway with all of the bloody secretions and also stopping the bleeding. A balloon tamponade can be used to slow the bleeding. A tube such as a Sengstaken-Blakemore tube is inserted into the esophagus and the inflated balloon provides pressure to reduce bleeding. Certain medications such as Propanolol can also be given to reduce portal vein hypertension and therefore reduce the backing up of blood in the varices. Blood clotting agents can also be injected directly into the varices through an EGD with sclerotherapy. A shunt may also need to be inserted into the liver vessels to decrease portal hypertension and improve blood flow. If the patient has lost a lot of blood, they may also need to receive blood products. Nursing interventions may include preventing further irritation to the varices so that bleeding does not worsen. Irritation can occur with certain foods/medications, vomiting, physical activity, or other mechanical insults to the esophagus. Reducing anxiety may also be a good intervention since extensive blood loss would be very scary to a patient. Remaining with the patient, reassuring them, and implementing relaxation techniques could help lower a patient’s anxiety level.